Regular use of aspirin, acetaminophen and non-steroidal anti-inflammatory drugs increases the risk of hearing loss in men, U.S. researchers found.
Dr. Sharon G. Curhan of Brigham and Women's Hospital in Boston and colleagues at Harvard University, Brigham and Women's Hospital, Vanderbilt University and the Massachusetts Eye and Ear Infirmary said aspirin, acetaminophen and ibuprofen are the three most commonly used drugs in the United States.
Study participants were drawn from the Health Professionals Follow-up Study, which tracked more than 26,000 men every two years for 18 years. A questionnaire determined analgesic use, hearing loss and a variety of physiological, medical and demographic factors.
The study, published in the American Journal of Medicine, found regular users of aspirin under age 50 and those ages 50-59 were 33 percent more likely to have hearing loss than were non-regular users, but there was no association among men age 60 and older.
For NSAIDs, regular users under age 50 were 61 percent more likely, those ages 50-59 were 32 percent more likely and those age 60 and older were 16 percent more likely to develop hearing loss than non-regular users of NSAIDs.
For acetaminophen, regular users under age 50 were 99 percent more likely, those 50-59 were 38 percent more likely and those age 60 and older were 16 percent more likely to have hearing loss than non-regular users of acetaminophen.
UPI com. has contributed to the report.